Back to Ask the Diabetes Team Ask the Diabetes Team

From England:

My 11 year old has had diabetes for 4 years, for the last year, every 2-3 months she becomes sick, acidotic, with very high blood sugars. She used to be on Human Mixtard 30/70. She was recently changed to Regular/Isophane, 3 times a day, and Humalog at night, which worked for 3 weeks. She is back in hospital again. The doctors only seem to want to increase her insulin. This only seems to work very short term. I make sure the diet is correct and the doctors are satisfied with that aspect of it.

I would like to know if there is anything else they could investigate that might be causing it. Please can you help?


Often I find that the child isn't getting the insulin, or this insulin is no good. Do you change it every month no matter how much is left? Recently, I have been using the 150 unit cartridges for little children and changing them every 2 weeks. You get 10 weeks out of a carton.

I all too frequently see situations where the parent thinks the child is getting insulin and we find out they aren't. Maybe you should personally give insulin for a while. Discuss this with your daughter's diabetes nurse educator.

Infections can also cause insulin resistance. In the late 70's the vogue diagnosis was insulin resistance; regrettably it turned out to be insulin skipping.


Original posting 24 Jan 1999
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.